Birth control pill overdose

Toggle: English / Spanish


Birth control pills, also called oral contraceptives, are prescription medicines used to prevent pregnancy. Birth control pill overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Most birth control pills contain one of the following combinations of estrogen and progestin hormones:

  • Ethynodiol diacetate and ethinyl estradiol
  • Ethynodiol diacetate and mestranol
  • Levonorgestrel and ethinyl estradiol
  • Norethindrone acetate and ethinyl estradiol
  • Norethindrone and ethinyl estradiol
  • Mestranol and norethindrone
  • Mestranol and norethynodrel
  • Norgestrel and ethinyl estradiol

These birth control pills contain progestin only:

  • Norethindrone
  • Norgestrel

Other birth control pills may also contain these ingredients.

Where Found

Here are several birth control medicines, with their brand names in parentheses:

  • Ethinyl estradiol and ethynodiol diacetate (Demulen)
  • Mestranol and ethynodiol diacetate (Ovulen)
  • Levonorgestrel and ethinyl estradiol (Nordette, Tri-Levlen, Triphasil)
  • Norethindrone (Micronor, Nor-Q.D.)
  • Norethindrone acetate and ethinyl estradiol (Loestrin, Norlestrin)
  • Norethindrone and ethinyl estradiol (Brevicon, Ortho-Novum 1/35, Modicon, Ortho-Novum 7/7/7, Ovcon)
  • Mestranol and norethindrone (Ortho-Novum 1/50)
  • Mestranol and norethynodrel (Enovid)
  • Norgestrel (Ovrette)
  • Norgestrel and ethinyl estradiol (Lo Ovral, Ovral)

Other birth control pills may also be available.


Symptoms of an overdose of birth control pills include:

  • Breast tenderness
  • Discolored urine
  • Drowsiness
  • Heavy vaginal bleeding (2 to 7 days after the overdose)
  • Headache
  • Emotional changes
  • Nausea and vomiting
  • Rash

Home Care

Seek medical help right away, and call poison control. Do NOT make the person throw up unless poison control or a health care provider tells you to.

Stop using the birth control pills and use other methods to prevent pregnancy, if desired. The overdose is NOT likely to be life-threatening.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • The name of the medicine (ingredients and strength, if known)
  • When it was swallowed
  • The amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

A trip to the emergency room (ER) will probably not be necessary. If you do go, take the container with you to the hospital, if possible.

If an ER visit is needed, the provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:

  • Activated charcoal (in extreme cases)
  • Blood and urine tests
  • Medicines to treat symptoms

Outlook (Prognosis)

Serious symptoms are very unlikely.


Kester M, Karpa KD, Vrana KE. Endocrine pharmacology. In: Kester M, Karpa KD, Vrana KE, eds. Elsevier's Integrated Review Pharmacology. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 12.

Nikkanen HE, Shannon MW. Endocrine toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 16.

Version Info

  • Last reviewed on 7/11/2015
  • Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission ( URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.